Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 56, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 24, 1997, 5:02 PM MDT for Prowers County, Colorado. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 5:02 PM MDT (23:02 UTC)
- Expired
- Jun 24, 1997, 5:50 PM MDT
- In force
- 48 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:05 PM MDT | Hail 0.88 | Holly, CO | |
| Jun 24, 5:10 PM MDT | Hail 1 | Holly, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 4:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 11.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
294 WUUS1 KPUB 242303 RRA SVRPUB COC099-242350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 502 PM MDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 550 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY NORTH OF HOLLY THROUGH 520 PM ALONG HIGHWAY 89 THROUGH 520 PM * AT 500 PM RADAR SHOWED SEVERE STORMS 5 MILES NORTH OF HOLLY AND 25 MILES SOUTH OF HOLLY MOVING EAST AT 20 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:02 PM MDT, 3 hours earlier.
Area forecast discussion, Jun 24, 2:02 PM MDT, 3 hours before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT TUE JUN 24 1997 ...MAIN FORCAST CONCERN FOR TONIGHT IS CONTINUATION OF POSSIBLE SEVERE WEATHER EVENT... ETA AND NGM BOTH SIMILAR IN PLACEMENT OF SURFACE FEATURES THIS EVENING AND TONIGHT. ETA SEEMS TO HAVE A SLIGHTLY BETTER HANDLE ON TIMING OF THE NORTHERLY SURGE WHICH HAS ALREADY PUSHED INTO SOUTHEAST COLORADO A LITTLE AHEAD OF SECHEDULE. AGREE WITH PREVIOUS FORECASTER THAT POTENTIAL FOR SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING...AND FOCUS FOR THUNDERSTORM DEVELOPMENT WILL SHIFT TOWARD THE SOUTH AND EAST ALONG WITH THE SURFACE FRONT AS EVENING PROGRESSES. STRONG THUNDERSTORM ACTIVITY SHOULD DIMINISH BY MID EVENING FOR COLORADO SPRINGS AREA...AND BY MIDNIGHT FOR THE SOUTHEAST COUNTIES. LOOKED AT A FEW HODOGRAPHS FROM 12Z SOUNDINGS...IF SURFACE WINDS TURN MORE SOUTHEASTERLY BEHIND COLD FRONT AS MODELS DEPICT...COULD GET SOME FAVORABLE HELICITIES FOR SUPERCELL DEVELOPMENT THIS EVENING. FEEL THAT CONDITIONS ARE MORE FAVORABLE FOR SUPERCELLS ALONG THE EASTERN BORDER COUNTIES WITH THE MOST FAVORABLE AREA IN KIOWA COUNTY. ALL OF THIS HINGES ON THE NORTHERLY FLOW VEERING AROUND TO AN EASTERLY DIRECTION... AS SURFACE LOW OVER THE SOUTHEAST PLAINS DRAWS WINDS MORE EASTERLY. FEEL THIS SCENARIO IS LIKELY TO PLAY OUT AS WINDS IN COS AND PUB HAVE ALREADY RESPONDED. SOME PATCHY FOG COULD DEVELOP TNIGHT OVER SOUTHEAST PLAINS AS A RESULT OF LOCALLY HEAVY RAIN FROM AFTERNOON AND EVENING CONVECTION. WILL GO SLIGHTLY ABOVE FWC FOR MINS DUE TO INCREASING LOW LEVEL MOISTURE AND MORE CLOUDS. KT/PE
In the hours before
Special weather statement, Jun 24, 4:16 PM MDT, 46 minutes before
COZ078-242320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 416 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN KIOWA COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WERE DEVELOPING OVER EASTERN KIOWA COUNTY AND WILL MOVE ALONG HIGHWAY 96 EAST OF EADS THROUGH 515 PM AND WILL AFFECT SHERRIDAN LAKE BY 420 PM. THE STRONGEST STORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN. AT 414 PM MDT...RADAR SHOWED THE STRONGEST STORM WAS LOCATED JUST WEST OF SHERIDAN LAKE MOVING EAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, Jun 24, 4:17 PM MDT, 45 minutes before
COZ078-242320- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 416 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER EASTERN KIOWA COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WERE DEVELOPING OVER EASTERN KIOWA COUNTY AND WILL MOVE ALONG HIGHWAY 96 EAST OF EADS THROUGH 515 PM AND WILL AFFECT SHERRIDAN LAKE BY 420 PM. THE STRONGEST STORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAIN. AT 414 PM MDT...RADAR SHOWED THE STRONGEST STORM WAS LOCATED JUST WEST OF SHERIDAN LAKE MOVING EAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, Jun 24, 4:42 PM MDT, 20 minutes before
COZ078-080-081-250045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 442 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS OVER EASTERN KIOWA AND EASTERN PROWERS COUNTIES... THROUGH AT LEAST 545 PM...SCATTERED THUNDERSTORMS...SOME STRONG WILL MOVE ACROSS EASTERN KIOWA AND EASTERN PROWERS COUNTIES. THE STORMS WILL BE AFFECTING TOWNER BY 500 PM AT 442 PM...RADAR SHOWED THE STRONGEST STORMS 5 MILES SOUTHEAST OF SHERIDAN LAKE...8 MILES SOUTHWEST OF SHERIDAN LAKE...AND 9 MILES NORTH OF HOLLY. MOVEMENT OF THE STORMS WAS EAST AT 20 MPH. SR
Special weather statement, Jun 24, 4:44 PM MDT, 18 minutes before
COZ078-080-081-250045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 442 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS OVER EASTERN KIOWA AND EASTERN PROWERS COUNTIES... THROUGH AT LEAST 545 PM...SCATTERED THUNDERSTORMS...SOME STRONG WILL MOVE ACROSS EASTERN KIOWA AND EASTERN PROWERS COUNTIES. THE STORMS WILL BE AFFECTING TOWNER BY 500 PM AT 442 PM...RADAR SHOWED THE STRONGEST STORMS 5 MILES SOUTHEAST OF SHERIDAN LAKE...8 MILES SOUTHWEST OF SHERIDAN LAKE...AND 9 MILES NORTH OF HOLLY. MOVEMENT OF THE STORMS WAS EAST AT 20 MPH. SR
Special weather statement, Jun 24, 4:48 PM MDT, 14 minutes before
COZ081-242340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 448 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORM OVER NORTHEAST BACA COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME NORTHEAST BACA COUNTY AFFECTING HIGHWAY 89 AND 116 EAST OF TWO BUTTES THROUGH 530 PM MDT. THIS STORM MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN...AND GUSTY WINDS. AT 447 PM...RADAR SHOWED THIS STRONG STORM LOCATED 28 MILES NORTHEAST OF SPRINGFIELD...MOVING EAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
Special weather statement, Jun 24, 4:49 PM MDT, 13 minutes before
COZ081-242340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 448 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORM OVER NORTHEAST BACA COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME NORTHEAST BACA COUNTY AFFECTING HIGHWAY 89 AND 116 EAST OF TWO BUTTES THROUGH 530 PM MDT. THIS STORM MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAIN...AND GUSTY WINDS. AT 447 PM...RADAR SHOWED THIS STRONG STORM LOCATED 28 MILES NORTHEAST OF SPRINGFIELD...MOVING EAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Jun 23, 7:52 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jun 24, 3:18 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 62 min |
| Jun 24, 4:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.